Winter Weather, Smith
- When
- February 8, 4:12 PM CST to February 9, 9:00 AM CST
- Where
- Smith forecast zone
- Reported by
- ASOS
- Coordinates
- 32.375, -95.269 (the zone’s center; the record gives no point)
An arctic cold front progressed southeast across the Ark-La-Tex during the daytime hours on February 7th, with temperatures falling from the 70s on the 7th, into the 20s and lower 30s by the morning of February 8th. Extensive mid and high clouds moved back into the region during the daytime hours on the 8th, and thickened up ahead of a shortwave trough that progressed east across Central and…
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An arctic cold front progressed southeast across the Ark-La-Tex during the daytime hours on February 7th, with temperatures falling from the 70s on the 7th, into the 20s and lower 30s by the morning of February 8th. Extensive mid and high clouds moved back into the region during the daytime hours on the 8th, and thickened up ahead of a shortwave trough that progressed east across Central and East Texas during the afternoon and evening. Large scale forcing and overrunning of warmer air atop the cold, dry, arctic air in place ahead of this trough resulted in areas of sleet initially developing by midday and through the afternoon over East Texas and Northwest Louisiana. Afternoon temperatures over these areas were above freezing as they climbed into the mid 30s to near 40 degrees, such that no ice accumulations occurred initially. However, the warmer air overrunning the cold air mass eventually resulted in a mix of light rain and sleet from the mid-afternoon through the evening. Temperatures cooled to near freezing during the evening through the overnight hours across much of East Texas and North Louisiana along and south of the Interstate 20 corridor as the rain/sleet mix continued, resulting in the light rain changing over to light freezing rain and sleet. Minor ice accumulations were observed (less than one-tenth of an inch), mainly over elevated objects including bridges and overpasses, trees and other vegetation across portions of Lower East Texas, including Smith and Cherokee Counties. What ice accumulations were observed quickly melted by mid-morning on February 9th as temperatures climbed back above freezing.
In Smith County, icy patches were observed on FM 2964 (Rhones Quarter Road) near Toll 49 and Highway 110. Some ice accumulations were also noted on the bridge decks on Highway 64 near Arp. In Cherokee County, the Highway 69 overpass between Highway 79 and Highway 135 north of Jacksonville was covered in a thin coat of ice. The bridge on Highway 456 between Highway 69 and FM 768 was also ice-covered. In addition, the railroad bridge on FM 343 at Highway 84 west of Rusk was also covered in a thin coat of ice.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 8, 11:33 AM CST, 4 hours 39 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1133 AM CST Fri Feb 8 2019 .UPDATE... Forecast update this morning was issued to account for the latest trends in temp, dew point, wind, and sky. Highs today were lowered by 1-2 degrees based off recent trends in obs and increasing cloud coverage. It will stay dry today despite light returns that can be seen on radar. Drier air at the surface (dew point depression of approx 10F), is preventing any of the moisture from making it to the ground as precipitation in Deep East Texas. A 1043mb surface high centered around the KS/OK/MO border will strengthen as it moves northeastward across Missouri today, helping to reinforce a northerly flow across our area that will become more northeasterly overnight as the low pulls further away from the area. Temp forecast is close to LAMP guidance with highs this afternoon struggling to reach 40 across much of the area. For this evening and tonight, there weren't any major changes to the ongoing forecast. The key message here is that although a wintry mix may be observed overnight, we are not expecting any impacts of slick roads south of I-20 as air temperatures are predicted to remain near or above freezing. At 10a this morning, the latest ground temp observation from the Shreveport office was 46F, down 4 degrees from 50F at midnight. North of I-20, we will need to continue to watch bridges and overpasses closely overnight as temp cool to just below freezing, freezing rain or sleet could make it slick if there is any precip. The latest high resolution model runs of the HRRR and 3km NAM support the current forecast of a wintry mix after 6p in Deep East Texas spreading eastward into northern Louisiana by midnight. Analyzing RAP280-290K isentropic uplift, although the thermal layer becomes more saturated, forcing appears weak with a lack of cross- isobaric flow with the flow more parallel across much fo the area. Overnight lows will range from the upper 20s in SE Oklahoma and SW Arkansas to the lower 30s southward into Deep East Texas and northern Louisiana. /04-Woodrum/ && .AVIATION... VFR conditions will prevail across the terminals through 00Z as high pressure dominates northwest of the area and the lower levels of the atmosphere remain dry. A weak disturbance will push across the terminals overnight, bringing a chance of a wintry mix of showers overnight everywhere except Texarkana. The best chance appears to be for Lufkin after 00z and then pushing northeastward across the Tyler/Longview by 03z and Shreveport/Monroe/El Dorado by 06z. Model soundings are indicating the possibility of sleet and snow mixing in with rain. Will need to monitor El Dorado and Monroe closely overnight as temps will drop near freezing and there is a slight chance of freezing rain. With a wintry mix, not out of the question that visibilities could briefly drop to IFR across the terminals in widely scattered wintry mix showers, however there is not enough confidence to mention this in the TAFs at this time. MVFR ceilings will be possibly overnight into the mid-morning hours across the terminals. Northerly winds at around 10kts will shift to more northeasterly after 00z Saturday and easterly by 18Z Saturday. /04-Woodrum/ && PREV DISCUSSION... /issued 349 AM CST Fri Feb 8 2019/ SHORT TERM.../Today through Saturday/ Weak isentropic ascent with some lift from a passing shortwave should result in rain developing across portions of Central and East Texas this afternoon. As temperatures cool after sunset, a transition to a mix of rain, sleet, and snow is expected. The mixed precip should spread east-northeast across much of East Texas, Northern Louisiana, and portions of Southern Arkansas along and south of U.S. Highway 82. The biggest limiting factor in this forecast is that a significant dry layer exists below 700 hPa. Any precip will likely evaporate/sublimate as it encounters this dry air. However, the effects of evaporative cooling should help to gradually saturate this layer from the top down and allow precip to reach the ground. Precip is expected to be very light, and overcoming the dry layer will likely take some time. Therefore, only trace accumulations are expected on elevated or grassy surfaces in most locations. Most of the models, while showing considerable disagreement on exact placement, suggest some weak mid-level frontogenesis will accompany the passing shortwave, which may lead to some enhancement of the falling precip and will help to saturate the atmosphere quicker (if the dry layer hasn't already been overcome). In addition, this may lead to wet-bulbing effects at the surface lower temperatures a few more degrees, which would support more snow/sleet instead of rain. Given all of these factors, I would not be surprised to see scattered accumulations up to a tenth of an inch of sleet and/or snow in some areas of Northeast Texas, Southern Arkansas, and Northern Louisiana, roughly between Interstate 20 and U.S. Highway 82. Given the uncertainty in the forecast, no winter weather headlines are currently planned. Any accumulations should melt during the day Saturday as temperatures warm back into the 40s across the entire area. More scattered showers will become possible by late Saturday afternoon across our westernmost counties of East Texas as low-level warm air advection and isentropic ascent begins to increase once again while abundant moisture is supplied by the southwesterly flow aloft. CN LONG TERM.../Saturday Night through Thursday Night/ High pressure shifts east on Saturday night with showers possible along and north of a nearly stationary front across deep east Texas and north Louisiana. Although precipitation is forecast to fall into the colder airmass north of the front, not expecting much in the way of freezing precipitation since surface temperatures across southeast Oklahoma will be in the mid 30s and airmass above cold pool will be much warmer due to fetch of southerly air from Gulf of Mexico. Warming trend expected on Sunday across areas along and south of I- 30 as warmer air surges north. Low temperatures on Sunday morning to range from lows in the mid 30s to lower 40s. With a frontal boundary lingering across the I-30 corridor on Sunday, expect a broad range of high temperatures from the 40s across southeast Oklahoma to the mid 60s across east Texas and north Louisiana. Frontal boundary to also support widespread convection across these areas through Monday night. A broad trough to swing east across the Plains on Tuesday. This will help to ease the frontal boundary southeast of the area on Tuesday bringing an end to the rainfall. Additionally, high pressure building behind the front to reinforce cooler temperatures across the region with highs in the 60s and lows in the 40s through midweek. High pressure to shift east on Thursday bringing a gradual warming trend through the end of the work week. /05/ && .PRELIMINARY POINT TEMPS/POPS... SHV 43 32 44 39 / 10 20 10 30 MLU 41 32 46 40 / 10 20 10 10 DEQ 44 29 44 35 / 0 10 0 60 TXK 43 29 44 36 / 0 20 10 50 ELD 42 29 45 37 / 0 20 10 30 TYR 40 33 42 37 / 20 30 20 50 GGG 42 33 43 38 / 10 20 10 40 LFK 42 34 44 40 / 20 30 20 30 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 04/05/09
Hazardous Weather Outlook National Weather Service Shreveport LA 1143 AM CST Fri Feb 8 2019 ARZ070>073-LAZ001>006-010>014-017>022-TXZ108>112-124>126-136>138- 149>153-165>167-091745- Miller-Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne- Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine- Natchitoches-Winn-Grant-Caldwell-La Salle-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1143 AM CST Fri Feb 8 2019 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... A very light wintry mix of rain, sleet, and snow will be possible after midnight across portions of East Texas, extreme Northwest Louisiana, and extreme Southwest Arkansas. Up to a tenth of an inch of snow mixed with sleet, is possible. Additionally, a few slick spots will still be possible on bridges and overpasses. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... More rain is likely from late Saturday night through Tuesday as a series of upper level disturbances interact with a stalled frontal boundary across the area. Brief periods of locally heavy rainfall may lead to localized flooding. However, no additional wintry precipitation is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters is not anticipated through tonight. ARZ050-051-059>061-OKZ077-TXZ096-097-091745- Sevier-Howard-Little River-Hempstead-Nevada-McCurtain-Red River- Bowie- 1143 AM CST Fri Feb 8 2019 This Hazardous Weather Outlook is for portions of southwest Arkansas, southeast Oklahoma and northeast Texas. .DAY ONE...This Afternoon and Tonight... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Periods of rain are likely from late Saturday night through Tuesday as a series of upper level disturbances interact with a stalled frontal boundary across the area. Brief periods of locally heavy rainfall may lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters is not anticipated through tonight. 07
Special Weather Statement National Weather Service Shreveport LA 1215 PM CST Fri Feb 8 2019 TXZ136-149-082200- Smith-Cherokee- Including the cities of Tyler, Jacksonville, and Rusk 1215 PM CST Fri Feb 8 2019 ...WINTRY PRECIPITATION POSSIBLE THIS AFTERNOON INTO THE EVENING... A wintry mix of rain, snow, and sleet will be possible by mid- afternoon across Smith and Cherokee counties. While air temperatures will be near or below freezing, no travel impacts are anticipated due to the light nature of precipitation and ground temperatures which are well above freezing. Later into the evening, an additional area of rain, snow, and sleet may develop across East Texas and cross the I-20 corridor. While most locales are not expected to experience travel impacts, the potential exists for embedded heavier bursts of snow or sleet into the evening hours which could result in some light accumulations on bridges and overpasses. The chance for wintry precipitation will begin to decrease overnight tonight. 04-Woodrum
Special Weather Statement National Weather Service Shreveport LA 147 PM CST Fri Feb 8 2019 TXZ136>138-149>151-082200- Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Including the cities of Tyler, Longview, Marshall, Jacksonville, Rusk, Henderson, and Carthage 147 PM CST Fri Feb 8 2019 ...WINTRY PRECIPITATION POSSIBLE THIS AFTERNOON INTO THE EVENING... A wintry mix of rain, snow, and sleet will move eastward along and just south fo the I-20 corridor. While air temperatures will be near or below freezing, no travel impacts are anticipated due to the light nature of precipitation and ground temperatures which are well above freezing. Later into the evening, an additional area of rain, snow, and sleet may develop across East Texas and cross the I-20 and I-30 corridors. Most locales are not expected to experience travel impacts, but the potential exists for embedded heavier bursts of snow or sleet into the evening hours which could result in some light accumulations on bridges and overpasses. The chance for wintry precipitation will begin to decrease overnight tonight. 04-Woodrum
Special Weather Statement National Weather Service Shreveport LA 232 PM CST Fri Feb 8 2019 TXZ149>153-165>167-090100- Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine- Sabine- Including the cities of Jacksonville, Rusk, Henderson, Carthage, Nacogdoches, Center, Lufkin, San Augustine, Hemphill, and Pineland 232 PM CST Fri Feb 8 2019 ...WINTRY PRECIPITATION POSSIBLE INTO THE EVENING... A light wintry mix of rain and sleet will move northeastward across the area into the early evening. Showers moving across the area will be scattered through the evening and snow may begin to mix in late into the evening. Most locales are not expected to experience travel impacts, but the potential exists for embedded heavier bursts of sleet into the evening hours which could result in some slick spots on bridges and overpasses. The chance for wintry precipitation will begin to decrease overnight tonight. LAZ001>006-010>014-017>022-090100- Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River- Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle- Including the cities of Shreveport, Bossier City, Minden, Springhill, Homer, Haynesville, Ruston, Farmerville, Bernice, Mansfield, Stonewall, Logansport, Coushatta, Martin, Arcadia, Ringgold, Gibsland, Jonesboro, Monroe, Many, Zwolle, Pleasant Hill, Natchitoches, Winnfield, Colfax, Montgomery, Dry Prong, Clarks, Grayson, Columbia, Jena, Midway, and Olla 232 PM CST Fri Feb 8 2019 ...WINTRY PRECIPITATION POSSIBLE INTO THE EVENING... A light wintry mix of rain and sleet will move northeastward into the area by this evening. Showers moving across the area will be scattered through the evening and snow may begin to mix in late into the evening. Most locales are not expected to experience travel impacts, but the potential exists for embedded heavier bursts of snow or sleet overnight which could result in some slick spots on bridges and overpasses. The chance for wintry precipitation will end by dawn on Saturday. TXZ097-108>112-124>126-136>138-090100- Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith- Gregg-Harrison- Including the cities of Texarkana, Mount Vernon, Mount Pleasant, Pittsburg, Daingerfield, Lone Star, Naples, Omaha, Atlanta, Linden, Hughes Springs, Queen City, Mineola, Winnsboro, Quitman, Hawkins, Gilmer, Big Sandy, Jefferson, Tyler, Longview, and Marshall 232 PM CST Fri Feb 8 2019 ...WINTRY PRECIPITATION POSSIBLE INTO THE EVENING... A light wintry mix of rain, snow, and sleet will move northeastward across the area into the early evening. Showers moving across the area will be scattered through the evening, however it is possible that a band of heavier sleet and snow may develop between the I-20 and I-30 corridors this evening. Most locales are not expected to experience travel impacts, but the potential exists for embedded heavier bursts of snow or sleet into the evening hours which could result in some slick spots on bridges and overpasses. The chance for wintry precipitation will begin to decrease overnight tonight. ARZ060-061-070>073-090100- Hempstead-Nevada-Miller-Lafayette-Columbia-Union- Including the cities of Hope, Prescott, Texarkana, Stamps, Lewisville, Bradley, Magnolia, and El Dorado 232 PM CST Fri Feb 8 2019 ...WINTRY PRECIPITATION POSSIBLE THIS EVENING... A light wintry mix of rain, snow, and sleet will move northeastward into the area this evening. Showers moving across the area will be scattered this evening. The potential exists for embedded heavier bursts of snow or sleet overnight which could result in some slick spots on bridges and overpasses. The chance for wintry precipitation will end by dawn on Saturday. 04-Woodrum
The national radar mosaic for the moment the first event began.
12 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797478, 797479, 797480, 797481, 797482, 797483, 797484, 797485, 797486, 797487, 797488, 797489.